Knee pain can be due to a localized injury or trauma causing a torn ligament, tendon, meniscus, fracture, bursitis, tendinitis, obesity, arthritis, overuse (runner's knee), gout, etc. Although pain due to minor injury resolves on its own, diagnosis and correction of the underlying cause are essential to get rid of long-standing severe knee pain. Weight reduction is necessary to treat the present or prevent future knee pain in obese people. Adequate rest, physiotherapy, knee braces, surgery, medication, etc., are the available treatment options based on the diagnosis.
All the answers published in this website are written by verified medical doctors, therapists and health experts. The Content has been moderated by iCliniq medical review team before publication. Post your medical clarifications on iCliniq by choosing the right specialty and get them answered. Your medical queries will be answered 24/7 by top doctors from iCliniq.
My 58-year-old mother is unable to walk due to knee pain. Can she undergo knee replacement surgery?
Query: Hello doctor, My mother is 58 years old. She has severe pain in her right knee and is unable to walk due to it. My doctor advised her to have a knee replacement. She is diabetic and hypertensive and takes medication for it. So, is it good to have knee replacement with diabetes and hypertension at th... Read Full »
Answer: Hello, Welcome to icliniq.com. Thank you for your query. Knee replacement is major surgery. The patient has to be in an optimum condition to get her knees replaced. Diabetes and hypertension are no big issues if the sugar levels and BP are controlled before and after the surgery. Age 58 is very g... Read Full »
I am a 72-year-old female, and the doctor has suggested knee replacement surgery, but I am worried about its pros and cons. Please help.
Query: Hello doctor, I am a 72-year-old female, my doctor suggested knee replacement surgery one by one or both knees together. I can walk up to 100 to 150 meters only and I cannot take stairs or sit down at a place. The pain is also there, because of which I want to go for surgery. I am afraid that becaus... Read Full »
Answer: Hello, Welcome to icliniq.com. First of all, knee replacement surgery is a lifestyle-changing surgery. The decision does not depend on X-rays or investigations. It depends on the amount of problem and the impact it has on your lifestyle. You cannot walk for more than 150 meters which is quite debi... Read Full »
I fell over a few days back, and my right knee and left ankle are swollen and very painful. Please help.
Query: Hi doctor, I fell over a few days back, and my right knee and left ankle are still swollen and very painful. I am currently on Hydrocortisone and other medicines for a brain tumor diagnosed years ago. I am also taking Thyroxine, Desmopressin, Lansoprazole, and painkillers. Read Full »
Answer: Hi, Welcome to icliniq.com. I understand your concern. It has been almost a week since you injured your right knee and ankle. Painful swelling of knee and ankle indicates ligament sprain or tear. If it is soft tissue injury swelling, it takes about a week for the pain and swelling to subside. I... Read Full »
What causes knee pain to my 4-year-old son?
Query: Hello doctor, My son who is turning 4 in two months, has been complaining about pain in his knee for over a year now. His pediatrician told us that it was growing pains and is normal. However, it has been there for too long and it is always just the right knee. He cries at different times in the day... Read Full »
Answer: Hello, Welcome to icliniq.com. I think his knee pain is of significance since it is involving only one limb and it has been so for quite a long time. Sometimes, there may be a hidden bone infection which may go unnoticed. It is advisable to do an X-ray of the affected leg, and take an opinion from a... Read Full »
I am a gymnast with knee pain since a year that is making it difficult to walk or climb stairs. Please help.
Query: Hello doctor, I am a 25-year-old level 4 gymnast. About a year ago I started to have pain in my knees almost like it is pushing up or grinding my kneecap and below the knee. It is becoming difficult even to walk up or down the stairs or let alone do gymnastics. I am concerned. Kindly help. Read Full »
Answer: Hello, Welcome to icliniq.com. Thank you for your query. Your knee pain could be due to various reasons but common ones especially considering your activity levels and description of pain are chondromalacia, pain due to knee instability, inflammation, etc. Chondromalacia is a clinical condition in w... Read Full »
I twisted my knee while traveling, and I also have pain in my back and calf muscles. How do I deal with it?
Query: Hi doctor, I had my knee twisted while traveling to a different country. There is no insurance, so I went for acupuncture, and I am feeling better now. However, I have pain in my left knee. My right knee is sore in the back and calf muscles. Please help me out with this problem. I really appreciate ... Read Full »
Answer: Hi, Welcome to icliniq.com. I understand your concern. Pain in a twisted knee can be due to many reasons, including ligament injury, muscle sprain, tendon injury, or even some minor fractures. Usually only the injured knee is painful in a twisting injury, and the other knee is normal. As both you... Read Full »
I had two knee injections for osteoarthritis and was instructed to do knee exercises, which increased my knee pain. Why?
Query: Hi doctor, I am a 51-year-old overweight female. Almost a month ago, I had two knee injections for osteoarthritis in my right knee. From the first day after the injection, the doctor instructed me to do knee exercises (folding and stretching) five times a day. I did the exercise for a week but then... Read Full »
Answer: Hello, Welcome to icliniq.com. I am sorry to hear that you are experiencing intense knee pain. It is possible that the knee injections and exercises have aggravated the underlying condition in your knee, leading to increased pain. The injections could have caused some inflammation, and the exercis... Read Full »
I have had bilateral knee pain. MRI shows osteoarthritis and cystic changes. I need a clear diagnosis. Please help.
Query: Hi doctor, I have had bilateral knee pain. I had an MRI that showed changes and articular full-thickness cartilage loss. I have had increased pain so had another MRI done one week ago. The report states: Mild OA changes with spiky tibial tubercles and small osteophytic lipping formations were seen... Read Full »
Answer: Hi, Welcome to icliniq.com. In terms of straightforward words, this report (attachment removed for patient identity protection) says stage 2 or 3 osteoarthritis. Your bone is getting damaged. A subchondral cyst is formed when bone tries to cover up the damages by rebuilding the bone in a fast man... Read Full »
I have trouble walking because of pain in my knee cap and nothing seems to work. Please help.
Query: Hello doctor, I have been suffering from this knee pain for four months now. Whenever I am trying to walk, I am experiencing so much pain in my kneecap. I have consulted many doctors but in vain. I can barely walk about now. I have to sit most of the time. Please help. Read Full »
Answer: Hello, Welcome to icliniq.com. I read your query and can understand your concern. Pain in the knee cap can be due to various possible reasons depending upon the age of the patient. In young active patients under 30 years of age, it is usually due to cartilage degeneration between the knee joints whi... Read Full »
I have severe headache and knee and leg pain after taking antidepressants. Why?
Query: Hello doctor, I am taking medication prescribed by my doctor. The medications are Depricap, Rivotril, Serloft, Comig, and Ruling. I have only been taking these tablets for two days, but I am already experiencing severe headaches and knee and leg pain. My question is, is this normal? Please help. Read Full »
Answer: Hi, Welcome to icliniq.com. I understand your concern. It is not due to the above medications, but you seem to be on too much medications. Tablet Depricap (Fluoxetine) is an antidepressant, and the tablet Loft (Ofloxacin) is also an antidepressant. If you have started medication just two days, yo... Read Full »